Oklahoma, 2013

Tornado and Flash Flooding in Oklahoma, July 23 to 24, 2013

July 23 to 24, 2013 · NWS TSA · 53 events in 20 counties and zones

Severe thunderstorms developed over central Kansas during the late afternoon of the 23rd. These storms moved southeast during the evening and into eastern Oklahoma during the late evening and overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed over central Kansas during the late afternoon of the 23rd. These storms moved southeast during the evening and into eastern Oklahoma during the late evening and overnight hours. High amounts of instability and considerable deep layer shear over eastern Oklahoma resulted in the development of a highly organized line of storms. Widespread damaging wind, a tornado, and some large hail resulted across eastern Oklahoma as the line of thunderstorms moved through the region. At least 300,000 people were reportedly without power due to the storms in the area surrounding Tulsa. Some of these outages lasted for nearly a week. In addition, lightning from these storms resulted in a number of structural fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 23, 1:36 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 23, 1:36 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
236 PM CDT TUE JUL 23 2013

.DISCUSSION...

ANOTHER AFTERNOON WITH DIURNAL THUNDERSTORM DEVELOPMENT AND ALSO
HEAT CONCERNS. THE GOOD NEWS IS THAT THIS SHOULD BE THE LAST DAY
FOR THE NEXT WEEK THAT THE LATTER IS A PROBLEM.

ISOLATED TO SCATTERED THUNDERSTORMS WILL PERSIST THROUGH THE
REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING ACROSS
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...LARGELY DRIVEN BY THE
HOT AND VERY HUMID CONDITIONS ACROSS THE REGION. THE ATMOSPHERE IS
SUPPORTIVE OF DOWNBURST WINDS WITH THE STRONGEST STORMS. THE HEAT
AND HUMIDITY COMBO IS LEADING TO WIDESPREAD 105 TO 110 DEGREE HEAT
INDICES THIS AFTERNOON ACROSS ALL BUT FAR NORTHWEST ARKANSAS. THE
HEAT ADVISORY RUNS THROUGH 8 PM.

THIS EVENING AND OVERNIGHT TONIGHT...ADDITIONAL THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS WESTERN AND CENTRAL KANSAS IN THE
VICINITY OF A FRONTAL BOUNDARY. THE STORMS WILL ORGANIZE INTO ONE
OR MORE CLUSTERS AND PUSH ACROSS PARTS OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS PRIMARILY AFTER MIDNIGHT. A DAMAGING WIND AND
HAIL THREAT WILL EXIST DUE TO UNSEASONABLY HIGH DEEP LAYER SHEAR
VALUES AND HIGH INSTABILITY. LOCALLY HEAVY RAIN WILL ALSO BE A
CONCERN...ESPECIALLY ACROSS LOCATIONS NEAR THE KANSAS BORDER AND
INTO NORTHWEST ARKANSAS THAT HAVE SEEN A LOT OF RAIN IN THE PAST
WEEK. STORMS WILL LIKELY PERSIST INTO TOMORROW MORNING FOR A PART
OF THE AREA.

ISOLATED TO SCATTERED DIURNAL THUNDERSTORMS WILL AGAIN BE
POSSIBLE NEAR THE FRONTAL BOUNDARY...EXPECTED TO BE IN SOUTHERN
OKLAHOMA BY TOMORROW AFTERNOON...WITH A REPEAT LIKELY FOR THURSDAY
AS IT MOVES NORTHWARD.

ANOTHER OVERNIGHT/MORNING CONVECTIVE SYSTEM IS LIKELY TO DEVELOP
IN KANSAS AND MOVE ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
SOMETIME DURING THE THURSDAY NIGHT TO FRIDAY TIME FRAME...BRINGING
MORE SEVERE WEATHER AND FLOODING POTENTIAL. THIS FRONTAL PUSH WILL
ALSO BRING COOLER AIR TO THE REGION...WITH TEMPERATURES LIKELY TO
BE 5 TO 10 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR THROUGH THE
WEEKEND.

JUST BELOW TO NEAR NORMAL TEMPERATURES WILL RETURN FOR THE EARLY
PART OF NEXT WEEK...WITH PERHAPS ANOTHER ROUND OF OVERNIGHT STORMS
FOR MONDAY NIGHT AND TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  92  73  92 /  50  30  10  20
FSM   75  93  73  92 /  60  60  20  20
MLC   76  95  75  95 /  30  30  20  20
BVO   74  91  70  91 /  60  30  10  20
FYV   70  89  67  87 /  70  60  10  20
BYV   71  87  65  86 /  70  60  10  20
MKO   74  92  73  92 /  50  30  20  20
MIO   72  90  70  90 /  70  60  10  20
F10   75  94  74  93 /  40  20  20  30
HHW   75  96  75  96 /  10  30  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 8 PM TUESDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...HEAT ADVISORY UNTIL 8 PM TUESDAY FOR ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...05
LONG TERM....22
Hazardous weather outlook, Jul 23, 12:00 PM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT TUE JUL 23 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT TUE JUL 23 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...PRIMARILY NORTHEAST OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...AFTER 3 PM...INCREASING AFTER 10 PM.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...AFTER MIDNIGHT.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
HOT AND HUMID CONDITIONS ARE ONGOING ACROSS THE REGION WITH
AFTERNOON HEAT INDEX VALUES OF 105 TO 110 DEGREES EXPECTED.
A HEAT ADVISORY IS IN EFFECT THROUGH 8PM THIS EVENING.

ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ACROSS FAR
EASTERN OKLAHOMA INTO WESTERN ARKANSAS...AND THE STRONGEST
STORMS WOULD POSE A RISK FOR DAMAGING DOWNBURST WINDS.  MORE
WIDESPREAD AND STRONGER STORMS ARE EXPECTED TO DEVELOP
ACROSS CENTRAL KANSAS...AND PUSH SOUTHEASTWARD INTO
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS LATER THIS EVENING.
THESE STORMS WILL DEVELOP WITHIN A REGION OF STRONGER WIND
SHEAR...AND WILL MOVE INTO A HIGHLY UNSTABLE AIRMASS.  THE
LATEST DATA CONTINUE TO SUPPORT THE POTENTIAL FOR AREAS OF
DAMAGING WINDS WITH THESE STORMS AS THEY SPREAD SOUTHEASTWARD.
THE STORMS ARE LIKELY TO WEAKEN INTO THE EARLY MORNING HOURS...
HOWEVER CONTINUED THUNDERSTORM DEVELOPMENT IS POSSIBLE THROUGH
THE OVERNIGHT HOURS AND WILL CREATE AREAS OF LOCALLY HEAVY
RAINFALL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS ARE LIKELY TO BE ONGOING WEDNESDAY...AND MAY
PERSIST THROUGH MUCH OF THE MORNING HOURS.  THE SEVERE
WEATHER POTENTIAL WILL BE LIMITED DURING THIS TIMEFRAME.
STORMS MAY ALSO DEVELOP LATER IN THE DAY ALONG THE RESIDUAL
OUTFLOW BOUNDARY.  WHILE TEMPERATURES WILL BE SLIGHTLY COOLER...
HIGH HUMIDITY LEVELS WILL MAINTAIN HEAT INDEX VALUES AROUND
100 DEGREES FOR MUCH OF THE AREA.

ANOTHER STRONG THUNDERSTORM COMPLEX IS LIKELY TO MOVE INTO
THE REGION LATE THURSDAY THROUGH FRIDAY.  SEVERE WEATHER
AND LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE WITH THIS
STORM COMPLEX.  COOLER TEMPERATURES AND ISOLATED THUNDERSTORMS
ARE IN THE FORECAST FOR THE WEEKEND INTO EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Jul 23, 11:49 AM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TULSA OK
1249 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       AVANT                   36.49N 96.06W
07/21/2013  M5.17 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       2 S BARNSDALL           36.53N 96.16W
07/21/2013  M6.93 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       5 WNW VINITA            36.67N 95.24W
07/21/2013  M3.00 INCH       CRAIG              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       2 S WYNONA              36.52N 96.33W
07/21/2013  M3.00 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       4 NNE HOMINY            36.47N 96.37W
07/21/2013  M3.07 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       8 ESE FORAKER           36.83N 96.43W
07/21/2013  M3.22 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       3 E LENAPAH             36.85N 95.58W
07/21/2013  M3.24 INCH       NOWATA             OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       4 NW SKIATOOK           36.41N 96.05W
07/21/2013  M3.44 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       6 WSW SKIATOOK          36.33N 96.10W
07/21/2013  M3.71 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       1 E MIAMI               36.87N 94.86W
07/21/2013  M3.83 INCH       OTTAWA             OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       4 W SKIATOOK            36.37N 96.07W
07/21/2013  M3.84 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0935 AM     FLOOD            BARNSDALL               36.56N 96.16W
07/21/2013                   OSAGE              OK   LAW ENFORCEMENT

            SOME CITY STREETS IN BARNSDALL FLOODED.

&&

AEJ
Local storm report, Jul 23, 11:50 AM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TULSA OK
1250 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     3 E COWETA              35.95N 95.60W
07/22/2013  M58.00 MPH       WAGONER            OK   TRAINED SPOTTER

            SPOTTER MEASURED 58 MPH THUNDERSTORM WIND GUST ON THE
            MUSKOGEE TURNPIKE WAGONER/COWETA EXIT.

0300 PM     HAIL             BROKEN ARROW            36.05N 95.79W
07/22/2013  E0.88 INCH       TULSA              OK   PUBLIC

            1.7 INCHES OF RAIN ALSO REPORTED AT 111TH AND 129TH EAST
            AVENUE IN BROKEN ARROW.

0334 PM     HAIL             4 W FORT GIBSON         35.80N 95.32W
07/22/2013  E1.00 INCH       MUSKOGEE           OK   STORM CHASER

0337 PM     HAIL             MUSKOGEE                35.75N 95.37W
07/22/2013  E0.88 INCH       MUSKOGEE           OK   PUBLIC

            REPORTED ON NORTH SIDE OF THE CITY.

&&

AEJ
Local storm report, Jul 23, 2:20 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
320 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             FERN                    35.64N 94.02W
07/23/2013  E0.88 INCH       FRANKLIN           AR   PUBLIC

            MOSTLY PEA SIZE BUT A FEW NICKELS.

&&

SAA
Special weather statement, Jul 23, 3:05 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
405 PM CDT TUE JUL 23 2013

OKZ053-232145-
CHOCTAW OK-
405 PM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     CHOCTAW

AT 405 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF BOSWELL...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HUGO...GRANT...GAY...GOODLAND...
SAWYER...BOSWELL...UNGER...SOPER...MESSER...KENT...FALLON...SPEER...
APPLE AND HUGO LAKE STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ADVISORY IS
UPGRADED TO A WARNING.

LAT...LON 3389 9587 3391 9589 3392 9592 3404 9595
      3406 9594 3416 9547 3416 9538 3394 9533
      3392 9556 3393 9557 3393 9559 3391 9563
TIME...MOT...LOC 2105Z 260DEG 22KT 3399 9583

The radar

The Western Arkansas radar (KSRX), 197 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

40 thunderstorm wind, 5 lightning, 5 flash flood, 2 hail, 1 tornado. Local standard time, as filed.

Hail, Choctaw

When
July 23, 3:15 PM CST
Where
Choctaw County, 2 mi SE of Boswell
Measured
1.5 in hail
Reported by
Public
Coordinates
34.010, -95.845

Hail, Choctaw

When
July 23, 4:05 PM CST
Where
Choctaw County, 1.77 mi WNW of Fallon
Measured
1 in hail
Reported by
Public
Coordinates
34.005, -95.450

Thunderstorm Wind, Craig

When
July 23, 4:20 PM CST
Where
Craig County, 2 mi W of Centralia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.800, -95.386

Thunderstorm wind gusts were estimated to 60 mph.

Thunderstorm Wind, Adair

When
July 23, 8:15 PM CST
Where
Adair County, 1 mi W of Proctor
Measured
65 kt (75 mph) estimated gust
Reported by
County Official
Coordinates
35.970, -94.798

Strong thunderstorm wind blew down a tree and snapped numerous large tree limbs.

Thunderstorm Wind, Osage

When
July 23, 9:50 PM CST
Where
Osage County, 3.06 mi NNE of Pearsonia
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.840, -96.428

The Oklahoma Mesonet station near Foraker measured 66 mph thunderstorm wind gusts.

Thunderstorm Wind, Washington

When
July 23, 9:50 PM CST
Where
Washington County, 1.26 mi E of Bartlesville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.747, -95.978

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Osage

When
July 23, 9:50 PM CST
Where
Osage County, 6.75 mi SW of Burbank
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.635, -96.811

The Oklahoma Mesonet station near Burbank measured 58 mph thunderstorm wind gusts.

Thunderstorm Wind, Osage

When
July 23, 9:54 PM CST
Where
Osage County, 6.75 mi SW of Burbank
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.635, -96.811

The Oklahoma Mesonet station near Burbank measured 73 mph thunderstorm wind gusts.

Thunderstorm Wind, Osage

When
July 23, 10:04 PM CST
Where
Osage County, 2.31 mi SSW of Wynona
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.518, -96.342

The Oklahoma Mesonet station near Wynona measured 66 mph thunderstorm wind gusts.

Thunderstorm Wind, Tulsa

When
July 23, 10:25 PM CST
Where
Tulsa County, Skiatook
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.370, -96.000

Strong thunderstorm wind damaged the roof and awning of a restaurant. Power lines were blown down resulting in power outages.

Thunderstorm Wind, Osage

When
July 23, 10:30 PM CST
Where
Osage County, 2.17 mi NW of Sand Spgs
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.170, -96.150

Strong thunderstorm wind blew down a couple trees and snapped numerous large tree limbs. Power lines were blown down resulting in power outages.

Thunderstorm Wind, Tulsa

When
July 23, 10:34 PM CST
Where
Tulsa County, 3 mi SSE of Sperry
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.260, -95.979

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Rogers

When
July 23, 10:40 PM CST
Where
Rogers County, 6.22 mi WNW of Verdigris
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
36.270, -95.780

Strong thunderstorm wind blew down numerous large tree limbs and power lines.

Thunderstorm Wind, Tulsa

When
July 23, 10:40 PM CST
Where
Tulsa County, 1.31 mi ESE of Bozarth
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.070, -96.000

Thunderstorm winds were estimated to 80 mph by broadcast media at Lookout Mountain. Large tree limbs and power lines were blown down resulting in power outages.

Thunderstorm Wind, Creek

When
July 23, 10:40 PM CST
Where
Creek County, 1.67 mi E of New Mannford
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
36.130, -96.320

Strong thunderstorm wind uprooted several trees near Lake Keystone.

Thunderstorm Wind, Tulsa

When
July 23, 10:40 PM CST
Where
Tulsa County, 2.84 mi NW of Dawson
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
36.197, -95.939

The Oklahoma Mesonet station in north Tulsa measured 71 mph thunderstorm wind gusts.

Lightning, Tulsa

When
July 23, 10:40 PM CST
Where
Tulsa County, Tulsa
Property damage
$250,000
Reported by
Newspaper
Coordinates
36.150, -95.950

Lightning struck a day care center, resulting in a fire that destroyed it.

Thunderstorm Wind, Tulsa

When
July 23, 10:42 PM CST
Where
Tulsa County, (Tul)tulsa Intl Arpt
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
36.200, -95.880

The ASOS system at the Tulsa International Airport measured 76 mph thunderstorm wind gusts.

Thunderstorm Wind, Tulsa

When
July 23, 10:43 PM CST
Where
Tulsa County, 2.23 mi S of Jenks
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
35.988, -95.975

Thunderstorm wind gusts to 60 mph were measured at 121st Street South and Peoria Avenue.

Thunderstorm Wind, Tulsa

When
July 23, 10:45 PM CST
Where
Tulsa County, Tulsa
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
36.150, -95.950

Strong thunderstorm wind damaged the roof of a home and blew down trees, one of which fell onto a home. Power lines were blown down resulting in power outages.

Thunderstorm Wind, Tulsa

When
July 23, 10:45 PM CST
Where
Tulsa County, 3 mi W of Tulsa
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.150, -96.004

Strong thunderstorm wind was estimated to 70 mph in west Tulsa.

Thunderstorm Wind, Creek

When
July 23, 10:45 PM CST
Where
Creek County, Sapulpa
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
36.000, -96.100

Strong thunderstorm wind snapped large tree limbs. Many power lines and poles were blown down resulting in widespread power outages.

Thunderstorm Wind, Tulsa

When
July 23, 10:45 PM CST
Where
Tulsa County, 1.62 mi ENE of Red Fork
Measured
79 kt (91 mph) measured gust
Property damage
$50,000
Reported by
Public
Coordinates
36.109, -96.003

A home weather station in west Tulsa measured thunderstorm wind gusts to 91 mph. Widespread damage to trees and power lines occurred in this area, which resulted in widespread power outages.

Thunderstorm Wind, Rogers

When
July 23, 10:45 PM CST
Where
Rogers County, 5.58 mi NNW of Catoosa
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.250, -95.800

Strong thunderstorm wind snapped numerous large tree limbs in the Cornerstone West subdivision.

Thunderstorm Wind, Tulsa

When
July 23, 10:45 PM CST
Where
Tulsa County, 0.4 mi SSW of Owasso
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.265, -95.853

Strong thunderstorm wind snapped large limbs off several hardwood trees. Power lines were blown down resulting in power outages.

Lightning, Tulsa

When
July 23, 10:45 PM CST
Where
Tulsa County, Tulsa
Property damage
$250,000
Reported by
Newspaper
Coordinates
36.150, -95.950

Lightning struck the Union 8th Grade Center, igniting a fire that severely damaged the roof of the building.

Lightning, Tulsa

When
July 23, 10:45 PM CST
Where
Tulsa County, Tulsa
Property damage
$25,000
Reported by
Newspaper
Coordinates
36.150, -95.950

Lightning struck a hotel, resulting in a fire that damaged the structure.

Thunderstorm Wind, Rogers

When
July 23, 10:50 PM CST
Where
Rogers County, 2.12 mi WSW of Claremore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.312, -95.637

Strong thunderstorm wind snapped several large tree limbs at the Heritage Hills Golf Course.

Lightning, Tulsa

When
July 23, 10:50 PM CST
Where
Tulsa County, Broken Arrow
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.050, -95.780

A home was struck by lightning, resulting in a fire that damaged it.

Lightning, Tulsa

When
July 23, 10:50 PM CST
Where
Tulsa County, 3.04 mi NE of Jenks
Property damage
$150,000
Reported by
Newspaper
Coordinates
36.050, -95.931

Lightning struck a house, resulting in a fire that severely damaged it.

Thunderstorm Wind, Wagoner

When
July 23, 10:59 PM CST
Where
Wagoner County, 3.02 mi NNE of Kadashan
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.959, -95.726

Strong thunderstorm wind snapped numerous trees, damaged roofs of homes, and snapped at least nine power poles.

Thunderstorm Wind, Tulsa

When
July 23, 11:00 PM CST
Where
Tulsa County, 1.71 mi SSE of Dawson
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.148, -95.887

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Okmulgee

When
July 23, 11:04 PM CST
Where
Okmulgee County, 4.68 mi W of Hector
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.842, -96.002

The Oklahoma Mesonet station near Hectorville measured 66 mph thunderstorm wind gusts.

Tornado, Wagoner

When
July 23, 11:06 PM CST to 11:12 PM CST
Where
Wagoner County, 2.87 mi WSW of La Barge to 3.22 mi S of La Barge
Rating
EF1
Path length
3.5 mi
Path width
850 yd
Property damage
$180,000
Reported by
NWS Storm Survey
Coordinates
35.960, -95.425

This tornado damaged a metal building, destroyed barns and outbuildings, destroyed portions of two storage units, damaged the roofs and siding of dozens of homes and businesses, uprooted trees, and blew down power poles. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

Flash Flood, Ottawa

When
July 23, 11:10 PM CST to July 24, 1:00 AM CST
Where
Ottawa County, 0.88 mi SW of Miami Arpt to 0.97 mi SW of Miami
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.891, -94.892

Locally heavy rainfall resulted in widespread flooding in and around Miami. Several streets were impassable.

Thunderstorm Wind, Wagoner

When
July 23, 11:11 PM CST
Where
Wagoner County, 1.48 mi SSE of La Barge
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.959, -95.374

Strong thunderstorm wind overturned an outbuilding, removed a section of metal roof from a shop, and severely damaged a metal storage building.

Thunderstorm Wind, Wagoner

When
July 23, 11:15 PM CST
Where
Wagoner County, 3.28 mi WSW of Yonkers
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.027, -95.322

Strong thunderstorm wind blew down trees. One fell onto a mobile home in the White Horn Cove area.

Thunderstorm Wind, Muskogee

When
July 23, 11:24 PM CST
Where
Muskogee County, Muskogee
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.750, -95.370

Strong thunderstorm wind blew down several trees and power lines.

Thunderstorm Wind, Sequoyah

When
July 23, 11:45 PM CST
Where
Sequoyah County, 0.15 mi ESE of Gore
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.529, -95.118

Strong thunderstorm wind blew down several power poles.

Thunderstorm Wind, Pawnee

When
July 23, 11:52 PM CST
Where
Pawnee County, Pawnee
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.330, -96.800

Strong thunderstorm wind blew down several large tree limbs.

Thunderstorm Wind, McIntosh

When
July 23, 11:52 PM CST
Where
McIntosh County, 0.51 mi NNW of Eufaula
Measured
67 kt (77 mph) measured gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.287, -95.582

Thunderstorm wind gusts were measured to 77 mph at the courthouse in Eufaula. Trees and power lines were blown down.

Thunderstorm Wind, Muskogee

When
July 23, 11:55 PM CST
Where
Muskogee County, 0.99 mi SSE of Porum
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.356, -95.265

Strong thunderstorm wind blew down numerous trees and power poles in and around Porum.

Thunderstorm Wind, Muskogee

When
July 23, 11:55 PM CST
Where
Muskogee County, 1.19 mi WSW of Webbers Falls
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
35.511, -95.148

Strong thunderstorm wind blew down numerous trees.

Thunderstorm Wind, Muskogee

When
July 23, 11:56 PM CST
Where
Muskogee County, 1.03 mi SSE of Porum
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
35.356, -95.264

Strong thunderstorm wind blew down numerous trees and severely damaged small outbuildings.

Flash Flood, Cherokee

When
July 24, 12:00 AM CST to 6:00 AM CST
Where
Cherokee County, 5 mi E of Peggs to 3.43 mi E of Peggs
Cause
Heavy Rain
Reported by
Post Office
Coordinates
36.080, -95.010

Portions of Highway 82 were flooded and impassable due to locally heavy rainfall.

Thunderstorm Wind, Pittsburg

When
July 24, 12:00 AM CST
Where
Pittsburg County, 1.88 mi NNW of Bowler
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.245, -95.514

Strong thunderstorm wind blew portions of a roof off of a porch in Longtown.

Flash Flood, Haskell

When
July 24, 12:05 AM CST to 6:00 AM CST
Where
Haskell County, 0.25 mi W of Tamaha to 0.21 mi SW of Tamaha
Cause
Heavy Rain
Reported by
Utility Company
Coordinates
35.401, -94.984

Locally heavy rainfall resulted in extensive flooding in and around town with several roads closed and impassable.

Flash Flood, Sequoyah

When
July 24, 12:15 AM CST to 6:00 AM CST
Where
Sequoyah County, 0.31 mi NW of Vian to 0.51 mi SW of Vian
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.503, -94.974

Many rural roads and some streets were flooded and impassable.

Flash Flood, Cherokee

When
July 24, 12:33 AM CST to 6:00 AM CST
Where
Cherokee County, 0.93 mi NNW of Tahlequah to 1.53 mi SSW of Tahlequah
Cause
Heavy Rain
Reported by
Public
Coordinates
35.933, -94.975

Several roads in and around town had significant flooding and were impassable.

Thunderstorm Wind, Le Flore

When
July 24, 12:40 AM CST
Where
Le Flore County, 0.95 mi NE of Spiro
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.241, -94.620

Strong thunderstorm wind blew down trees and numerous large tree limbs.

Thunderstorm Wind, Le Flore

When
July 24, 12:50 AM CST
Where
Le Flore County, Poteau
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
35.050, -94.620

Strong thunderstorm wind blew down a large tree.

Thunderstorm Wind, Pushmataha

When
July 24, 1:25 AM CST
Where
Pushmataha County, 0.5 mi SE of Snow
Measured
70 kt (81 mph) estimated gust
Reported by
Post Office
Coordinates
34.396, -95.413

Strong thunderstorm wind blew down several trees.

Thunderstorm Wind, Choctaw

When
July 24, 1:55 AM CST
Where
Choctaw County, 0.91 mi SE of Hugo
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.009, -95.511

Strong thunderstorm wind blew down trees and power lines and snapped numerous limbs. A few structures had their roofs damaged by the wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyThe tornado archive for Oklahoma, 2013Warnings in Oklahoma, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468730, 468731, 468732, 468736, 468738, 468740, 468742, 468743, 468746, 468747, 468749, 468751, 468752, 468753, 468754, 468755, 471775, 468756, 468757, 468758, 468761, 468762, 468763, 468764, 471119, 471783, 471787, 468765, 471781, 471789, 468766, 469532, 469534, 471127, 469536, 469539, 469540, 469541, 469543, 469544, and more.